Avoid an insulin overdose - AmericaNowNews.com

Avoid an insulin overdose

It was December 26, 2010 when Bill McClure overdosed on insulin.

"I was still kind of sleepy and instead of grabbing my slow-working insulin, I grabbed my fast-acting insulin," he recalls. In his groggy state, he injected himself with nearly 10 times the amount he would typically take. "When I realized what I'd done, I said ‘Holy cow,'" McClure continues.

Insulin helps control a diabetic's blood sugar. Henry Spiller, director of the Kentucky Regional Poison Center, explains that "the brain only uses blood sugar called glucose as its energy source. So if you take too much, the brain has no energy source and it gets damaged. It can be fatal."

Spiller has noticed a huge surge in the number of calls he gets at the poison center from diabetics who have overdosed on insulin – an increase of nearly 500 per cent over 10 years. He checked his observations with other states and found that the trend is nationwide.

"It is primarily older adults," he says. "Those that are 40 to 50; 50 to 60 [years old]." These age groups are the most likely to be on insulin for type two diabetes.

Realizing that patients like McClure need to be better educated about their insulin use, Spiller teamed up with the Kentucky Pharmacists Association to distribute a pamphlet on insulin safety.

"When I started my insulin, they didn't explain to me the consequences of taking too much," says McClure. "When I gave myself that shot, I didn't know it was as deadly as it is."

Symptoms of an insulin overdose aren't immediate, but they often include sweating, drowsiness, confusion, headache, slurred speech, and weakness or a jittery feeling. If you experience any of these symptoms after taking insulin, call your poison control center immediately.

"When I got to the hospital, [my blood sugar level] was already down to 47," says McClure. "If I hadn't [gone] in when I did, I could have [gone] into a coma and died."


For a poison emergency, call the American Association of Poison Control Centers at 1-800-222-1222.

Copyright 2011 America Now. All rights reserved.

  • Most Popular StoriesMost Popular StoriesMore>>

  • Consumer

    How much of your donations really go to charity?

    How much of your donations really go to charity?

    In the aftermath of a disaster, donations are top of mind for many people and can do a world of good! But how do you know where your money is really going? America Now investigates!
    In the aftermath of a disaster, donations are top of mind for many people and can do a world of good! But America Now learned that some non-profit organizations receive only pennies on the dollar raised through solicitation campaigns. So how do you know where your money is really going?
  • Six deadly foods for dogs

    Six deadly foods for dogs

    Every pet owner knows a dog can get into just about anything around the house. One woman found that out the hard way when her dog ate a bunch of grapes! Turns out, that's one of the most dangerous foods
    Every pet owner knows a dog can get into just about anything around the house. But these common snacks could be fatal for Fido.
  • Physicians warn against giving melatonin to children

    Physicians warn against giving melatonin to children

    Parents desperate to get their troubled sleepers to bed are turning to synthetic melatonin, which is a supplement sold over the counter. But expert warn it could have adverse effects on child development.
    Many adults turn to sleep aids like melatonin, but now more parents are giving them to their kids, too. We talked to physicians to see what they had to say about how it could affect your child's development.
Powered by WorldNow